Well-posed elliptic Neumann problems involving irregular data and domains
Annales de l'I.H.P. Analyse non linéaire, Volume 27 (2010) no. 4, p. 1017-1054

Non-linear elliptic Neumann problems, possibly in irregular domains and with data affected by low integrability properties, are taken into account. Existence, uniqueness and continuous dependence on the data of generalized solutions are established under a suitable balance between the integrability of the datum and the (ir)regularity of the domain. The latter is described in terms of isocapacitary inequalities. Applications to various classes of domains are also presented.

Nous considérons des problèmes de Neumann pour des équations elliptiques non linéaires dans des domaines éventuellement non réguliers et avec des données peu régulières. Un équilibre entre l'intégrabilité de la donnée et l'(ir)régularité du domaine nous permet d'obtenir l'existence, l'unicité et la dépendance continue de solutions généralisées. L'irrégularité du domaine est décrite par des inégalités « isocapacitaires ». Nous donnons aussi des applications à certaines classes de domaines.

DOI : https://doi.org/10.1016/j.anihpc.2010.01.010
Classification:  35J25,  35B45
Keywords: Non-linear elliptic equations, Neumann problems, Generalized solutions, A priori estimates, Stability estimates, Capacity, Perimeter, Rearrangements
@article{AIHPC_2010__27_4_1017_0,
     author = {Alvino, Angelo and Cianchi, Andrea and Maz'ya, Vladimir G. and Mercaldo, Anna},
     title = {Well-posed elliptic Neumann problems involving irregular data and domains},
     journal = {Annales de l'I.H.P. Analyse non lin\'eaire},
     publisher = {Elsevier},
     volume = {27},
     number = {4},
     year = {2010},
     pages = {1017-1054},
     doi = {10.1016/j.anihpc.2010.01.010},
     zbl = {1200.35105},
     mrnumber = {2659156},
     language = {en},
     url = {http://www.numdam.org/item/AIHPC_2010__27_4_1017_0}
}
Alvino, Angelo; Cianchi, Andrea; Maz'ya, Vladimir G.; Mercaldo, Anna. Well-posed elliptic Neumann problems involving irregular data and domains. Annales de l'I.H.P. Analyse non linéaire, Volume 27 (2010) no. 4, pp. 1017-1054. doi : 10.1016/j.anihpc.2010.01.010. http://www.numdam.org/item/AIHPC_2010__27_4_1017_0/

[1] A. Alvino, Formule di maggiorazione e regolarizzazione per soluzioni di equazioni ellittiche del secondo ordine in un caso limite, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei 62 (1977), 335-340 | Zbl 0371.35009

[2] A. Alvino, V. Ferone, P.-L. Lions, G. Trombetti, Convex symmetrization and applications, Ann. Inst. H. Poincaré Anal. Non Linéaire 14 (1997), 275-293 | Numdam | MR 1441395 | Zbl 0877.35040

[3] A. Alvino, P.-L. Lions, G. Trombetti, Comparison results for elliptic and parabolic equations via Schwarz symmetrization, Ann. Inst. H. Poincaré Anal. Non Linéaire 7 (1990), 37-65 | Numdam | MR 1051227 | Zbl 0703.35007

[4] A. Alvino, S. Matarasso, G. Trombetti, Elliptic boundary value problems: comparison results via symmetrization, Ricerche Mat. 51 (2002), 341-355 | MR 2030551 | Zbl 1146.35371

[5] A. Alvino, A. Mercaldo, Nonlinear elliptic problems with L 1 data: an approach via symmetrization methods, Mediter. J. Math. 5 (2008), 173-185 | MR 2427392 | Zbl 1172.35400

[6] L. Ambrosio, N. Fusco, D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Clarendon Press, Oxford (2000) | MR 1857292 | Zbl 0957.49001

[7] F. Andreu, J.M. Mazon, S. Segura De Leon, J. Toledo, Quasi-linear elliptic and parabolic equations in L 1 with nonlinear boundary conditions, Adv. Math. Sci. Appl. 7 (1997), 183-213 | MR 1454663 | Zbl 0882.35048

[8] A. Ben Cheikh, O. Guibé, Nonlinear and non-coercive elliptic problems with integrable data, Adv. Math. Sci. Appl. 16 (2006), 275-297 | MR 2253236 | Zbl 1215.35066

[9] P. Bénilan, L. Boccardo, T. Gallouët, R. Gariepy, M. Pierre, J.L. Vazquez, An L 1 -theory of existence and uniqueness of solutions of nonlinear elliptic equations, Ann. Sc. Norm. Sup. Pisa Cl. Sci. 22 (1995), 241-273 | Numdam | MR 1354907 | Zbl 0866.35037

[10] C. Bennett, R. Sharpley, Interpolation of Operators, Academic Press, Boston (1988) | MR 928802 | Zbl 0647.46057

[11] M.F. Betta, Neumann problems: comparison results, Rend. Accad. Sci. Fis. Mat. Napoli 57 (1990), 41-58 | MR 1136747 | Zbl 1145.35322

[12] L. Boccardo, T. Gallouët, Nonlinear elliptic and parabolic equations involving measure data, J. Funct. Anal. 87 (1989), 149-169 | MR 1025884 | Zbl 0707.35060

[13] L. Boccardo, T. Gallouët, Nonlinear elliptic equations with right-hand side measures, Comm. Partial Differential Equations 17 (1992), 641-655 | MR 1163440 | Zbl 0812.35043

[14] Yu.D. Burago, V.A. Zalgaller, Geometric Inequalities, Springer-Verlag, Berlin (1988) | MR 936419 | Zbl 0633.53002

[15] J. Chabrowski, On the Neumann problem with L 1 data, Colloq. Math. 107 (2007), 301-316 | MR 2284168 | Zbl 1263.35005

[16] S.-Y.A. Chang, P.C. Yang, Conformal deformation of metrics on S 2 , J. Differential Geom. 27 (1988), 259-296 | MR 925123

[17] J. Cheeger, A lower bound for the smallest eigenvalue of the Laplacian, Problems in Analysis, Princeton Univ. Press, Princeton (1970), 195-199 | MR 402831 | Zbl 0212.44903

[18] A. Cianchi, On relative isoperimetric inequalities in the plane, Boll. Unione Mat. Ital. Sez. B 3 (1989), 289-326 | MR 997998 | Zbl 0674.49030

[19] A. Cianchi, Elliptic equations on manifolds and isoperimetric inequalities, Proc. Roy. Soc. Edinburgh Sect. A 114 (1990), 213-227 | MR 1055545 | Zbl 0709.58037

[20] A. Cianchi, Moser–Trudinger inequalities without boundary conditions and isoperimetric problems, Indiana Univ. Math. J. 54 (2005), 669-705 | MR 2151230 | Zbl 1097.46016

[21] A. Cianchi, D.E. Edmunds, P. Gurka, On weighted Poincaré inequalities, Math. Nachr. 180 (1996), 15-41 | MR 1397667 | Zbl 0858.26009

[22] A. Cianchi, V.G. Maz'Ya, Neumann problems and isocapacitary inequalities, J. Math. Pures Appl. 89 (2008), 71-105 | MR 2378090 | Zbl 1146.35041

[23] A. Cianchi, V.G. Maz'ya, Estimates for solutions to the Schrödinger equation under Neumann boundary conditions, in preparation

[24] R. Courant, D. Hilbert, Methods of Mathematical Physics, John Wiley & Sons, New York (1953) | Zbl 0729.35001

[25] A. Dall'Aglio, Approximated solutions of equations with L 1 data. Application to the H-convergence of quasi-linear parabolic equations, Ann. Mat. Pura Appl. 170 (1996), 207-240 | MR 1441620 | Zbl 0869.35050

[26] G. Dal Maso, Notes on capacity theory, manuscript

[27] G. Dal Maso, A. Malusa, Some properties of reachable solutions of nonlinear elliptic equations with measure data, Ann. Sc. Norm. Sup. Pisa Cl. Sci. 25 (1997), 375-396 | Numdam | MR 1655522 | Zbl 1033.35034

[28] G. Dal Maso, F. Murat, L. Orsina, A. Prignet, Renormalized solutions of elliptic equations with general measure data, Ann. Sc. Norm. Sup. Pisa Cl. Sci. 28 (1999), 741-808 | Numdam | MR 1760541 | Zbl 0958.35045

[29] A. Decarreau, J. Liang, J.-M. Rakotoson, Trace imbeddings for T-sets and application to Neumann–Dirichlet problems with measures included in the boundary data, Ann. Fac. Sci. Toulouse Math. 5 (1996), 443-470 | Numdam | MR 1440945 | Zbl 0874.35041

[30] T. Del Vecchio, Nonlinear elliptic equations with measure data, Potential Anal. 4 (1995), 185-203 | MR 1323826 | Zbl 0815.35023

[31] G. Dolzmann, N. Hungerbühler, S. Müller, Uniqueness and maximal regularity for nonlinear elliptic systems of n-Laplace type with measure valued right-hand side, J. Reine Angew. Math. 520 (2000), 1-35 | MR 1748270 | Zbl 0937.35065

[32] J. Droniou, Solving convection–diffusion equations with mixed, Neumann and Fourier boundary conditions and measures as data, by a duality method, Adv. Differential Equations 5 (2000), 1341-1396 | MR 1785678 | Zbl 1213.35204

[33] J. Droniou, J.-L. Vasquez, Noncoercive convection–diffusion elliptic problems with Neumann boundary conditions, Calc. Var. Partial Differential Equations 34 (2009), 413-434 | MR 2476418 | Zbl 1167.35342

[34] A. Ferone, Symmetrization for degenerate Neumann problems, Rend. Accad. Sci. Fis. Mat. Napoli 60 (1993), 27-46 | MR 1360676 | Zbl 1162.35380

[35] V. Ferone, Symmetrization in a Neumann problem, Matematiche 41 (1986), 67-78 | MR 998687 | Zbl 0687.35029

[36] A. Fiorenza, C. Sbordone, Existence and uniqueness results for solutions of nonlinear equations with right-hand side in L 1 (Ω), Studia Math. 127 (1998), 223-231 | MR 1489454 | Zbl 0891.35039

[37] S. Gallot, Inégalités isopérimétriques et analitiques sur les variétés riemanniennes, Asterisque 163 (1988), 31-91 | MR 999971

[38] M.L. Goldman, Sharp estimates for the norms of Hardy-type operators on the cones of quasimonotone functions, Proc. Steklov Inst. Math. 232 (2001), 1-29 | MR 2910846 | Zbl 1030.42013

[39] L. Greco, T. Iwaniec, C. Sbordone, Inverting the p-harmonic operator, Manuscripta Math. 92 (1997), 249-258 | MR 1428651 | Zbl 0869.35037

[40] P. Haiłasz, P. Koskela, Isoperimetric inequalities and imbedding theorems in irregular domains, J. London Math. Soc. 58 (1998), 425-450 | MR 1668136

[41] H. Heinig, L. Maligranda, Weighted inequalities for monotone and concave functions, Studia Math. 116 (1995), 133-165 | MR 1354136 | Zbl 0851.26012

[42] B. Kawohl, Rearrangements and Convexity of Level Sets in PDE, Lecture Notes in Math. vol. 1150, Springer-Verlag, Berlin (1985) | MR 810619 | Zbl 0593.35002

[43] S. Kesavan, On a comparison theorem via symmetrisation, Proc. Roy. Soc. Edinburgh Sect. A 119 (1991), 159-167 | MR 1130603 | Zbl 0762.35005

[44] S. Kesavan, Symmetrization & Applications, Ser. Anal. vol. 3, World Scientific, Hackensack (2006) | MR 2238193 | Zbl 1110.35002

[45] T. Kilpeläinen, J. Malý, Sobolev inequalities on sets with irregular boundaries, Z. Anal. Anwend. 19 (2000), 369-380 | MR 1768998 | Zbl 0959.46020

[46] D.A. Labutin, Embedding of Sobolev spaces on Hölder domains, Mat. Inst. Steklova 227 (1999), 170-179, Proc. Steklov Inst. Math. 227 (1999), 163-172 | MR 1784315 | Zbl 0978.46019

[47] P.-L. Lions, F. Murat, Sur les solutions renormalisées d'équations elliptiques non linéaires, manuscript

[48] P.-L. Lions, F. Pacella, Isoperimetric inequalities for convex cones, Proc. Amer. Math. Soc. 109 (1990), 477-485 | MR 1000160 | Zbl 0717.52008

[49] C. Maderna, S. Salsa, Symmetrization in Neumann problems, Appl. Anal. 9 (1979), 247-256 | MR 553957 | Zbl 0422.35027

[50] C. Maderna, S. Salsa, A priori bounds in non-linear Neumann problems, Boll. Un. Mat. Ital. B 16 (1979), 1144-1153 | MR 553821 | Zbl 0427.35016

[51] J. Malý, W.P. Ziemer, Fine Regularity of Solutions of Elliptic Partial Differential Equations, Amer. Math. Soc., Providence (1997) | MR 1461542 | Zbl 0882.35001

[52] V.G. Maz'Ya, Classes of regions and imbedding theorems for function spaces, Dokl. Akad. Nauk 133 (1960), 527-530, Soviet Math. Dokl. 1 (1960), 882-885 | MR 126152 | Zbl 0114.31001

[53] V.G. Maz'Ya, Some estimates of solutions of second-order elliptic equations, Dokl. Akad. Nauk 137 (1961), 1057-1059, Soviet Math. Dokl. 2 (1961), 413-415 | MR 131054 | Zbl 0115.08701

[54] V.G. Maz'Ya, On weak solutions of the Dirichlet and Neumann problems, Tr. Mosk. Mat. Obs. 20 (1969), 137-172, Trans. Moscow Math. Soc. 20 (1969), 135-172 | MR 259329 | Zbl 0226.35027

[55] V.G. Maz'Ya, Sobolev Spaces, Springer-Verlag, Berlin (1985) | MR 817985 | Zbl 0727.46017

[56] V.G. Maz'Ya, S.V. Poborchi, Differentiable Functions on Bad Domains, World Scientific, Singapore (1997) | MR 1643072 | Zbl 0918.46033

[57] G. Mingione, Gradient estimates below the duality exponent, Math. Ann. 346 (2010), 571-627 | MR 2578563 | Zbl 1193.35077

[58] F. Murat, Soluciones renormalizadas de EDP elipticas no lineales, Laboratoire d'Analyse Numérique de l'Université Paris VI, 1993, preprint 93023

[59] F. Murat, Équations elliptiques non linéaires avec second membre L 1 ou mesure, Actes du 26ème Congrés National d'Analyse Numérique, Les Karellis, France (1994), A12-A24

[60] M.M. Porzio, Some results for non-linear elliptic problems with mixed boundary conditions, Ann. Mat. Pura Appl. 184 (2005), 495-531 | MR 2177812 | Zbl 1105.35032

[61] A. Prignet, Conditions aux limites non homogènes pour des problèmes elliptiques avec second membre mesure, Ann. Fac. Sci. Toulouse Math. 6 (1997), 297-318 | Numdam | MR 1611840

[62] J. Serrin, Pathological solutions of elliptic partial differential equations, Ann. Sc. Norm. Sup. Pisa Cl. Sci. 18 (1964), 385-387 | Numdam | MR 170094 | Zbl 0142.37601

[63] G. Stampacchia, Le problème de Dirichlet pour les équations elliptiques du second ordre à coefficients discontinus, Ann. Inst. Fourier 15 (1965), 189-258 | Numdam | MR 192177 | Zbl 0151.15401

[64] G. Talenti, Elliptic equations and rearrangements, Ann. Sc. Norm. Sup. Pisa Cl. Sci. 3 (1976), 697-718 | Numdam | MR 601601 | Zbl 0341.35031

[65] G. Talenti, Nonlinear elliptic equations, rearrangements of functions and Orlicz spaces, Ann. Mat. Pura Appl. 120 (1979), 159-184 | MR 551065 | Zbl 0419.35041

[66] G. Trombetti, Symmetrization methods for partial differential equations, Boll. Unione Mat. Ital. Sez. B 4 (2000), 601-634 | MR 1801615 | Zbl 0963.35006

[67] J.L. Vazquez, Symmetrization and mass comparison for degenerate nonlinear parabolic and related elliptic equations, Adv. Nonlinear Stud. 5 (2005), 87-131 | MR 2117623 | Zbl 1085.35083

[68] E. Zeidler, Nonlinear Functional Analysis and Its Applications, vol. II/B, Springer-Verlag, New York (1990) | MR 1033497

[69] W.P. Ziemer, Weakly Differentiable Functions, Springer-Verlag, New York (1989) | MR 1014685 | Zbl 0177.08006